Virginia, 2018

Winter Weather in Virginia, March 12 to 13, 2018

March 12 to 13, 2018 · NWS AKQ · 34 events in 34 counties and zones

Low pressure tracking northeast off the Mid Atlantic Coast produced between one inch and three inches of snow across portions of central, south central, and southeast Virginia.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Low pressure tracking northeast off the Mid Atlantic Coast produced between one inch and three inches of snow across portions of central, south central, and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 12, 6:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 12, 6:32 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
732 AM EDT Mon Mar 12 2018

.SYNOPSIS...
Low pressure will deepen as it moves off the Carolina coast
this morning and off the Delmarva tonight. High pressure
returns on Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The latest surface analysis continues to show 1030+ mb sfc high
pressure centered over the northern Plains, ridging E-NE
through the Great Lakes and on into the Delmarva. To the
southwest, an inverted sfc trough is developing from the eastern
Tn Valley up toward the Mason-Dixon line. Aloft, potent, rather
compact trough was noted on IR/WV composite sliding across the E
TN Valley toward the southern Appalachians. Meanwhile, a
strengthening northern stream shortwave was analyzed dropping
out of central Ontario toward the western Great Lakes this
morning.

Overall, the 00z models remain resolute with tracking potent
southern stream shortwave E-SE today, eventually sliding
offshore this afternoon into tonight. Expect rapid cyclogenesis
to occur offshore of the Carolina coast this afternoon and
adjecting NE tonight into Tuesday. Main change with 00z cycle
was to push shortwave a bit farther to the south. Best lift and
QPF remain along and just NNE of the vorticity maxima. However,
this likely means that the majority of QPF remains to our south.
Therefore, have nudged QPF down slightly. Given marginal
temperatures this morning into the afternoon, expect a messy
mixed pcpn scenario inland. Lighter QPF/less favorable dynamics
likely portend to lighter pcpn intensity and a persistent light
rain with snow and sleet mixing in at times.

Temperatures in most locations will stabilize as precipitation
moves through. As for snowfall accumulations, plumes and WPC
guidance have each nudged down with this cycle...with a slushy
accumulation ~1" in the going Winter Weather Advisory area.

Next issue was with deformation band modeled to drop across the
area late this aftn into this evening as transfer of energy to
the coastal low occurs. This band has been modeled by the 00z
NAM and a majority of the high res models to drop across western
VA into north central NC, before sliding offshore tonight. This
will result in a narrow corridor of very impressive
OPRH/strong lift will be impressive as it does so. The limiting
factors will be two-fold. One, this banding will be encountering
a warmer antecedent airmass, where model consensus is for
1000-850mb thicknesses of ~1310m (would take a lot too cool
/wet-bulb that to snow/sleet). Second, the OPRH/QG forcing is
maximized across central and eastern NC between 22 and 03z this
afternoon/evening. Long story short, confidence has increased
but remains low that NE NC and South central VA (mainly 58
south) could sneak out a quick 1-2" of snow. Will be adding a
stronger worded HWO entry in this area, but after collaborating
with WPC and neighboring offices, will not be adding an advisory
at this time for SE CWA. Elsewhere across central VA including
most of metro Richmond, see the potential for a slushy snowfall
accumulation under ~1" (i.e. up to a coating of wet snow/sleet,
mainly grassy/elevated areas).

Slightly quicker timing results in a higher confidence that
Wintry wx threat will be quicker to abate for much of the area
Monday night, and lowered POP/Snow totals account for these
lowered totals, but again still some uncertainty during this
period and will need to watch this closely. Pcpn moves out
before midnight out west, and after midnight along the coast.
Lows upr 20s- lwr 30s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
No major change in forecast rationale for the midweek period.
Becoming partly/mostly sunny Tue behind the departing system.
Gusty NW flow will keep highs well below normal, mainly in the
mid- upper 40s (around 50 F far S). Cold/mostly clear to partly
cloudy and dry Tue night with lows in the mid 20s to lower 30s.

Upper low progged to be slowly shifting ENE into New england on
Wed, with a significant shortwave trough rotating around the
base of this feature and traversing through the mid Atlc and
Carolinas. At this time, it still appears downslope flow at
lower/mid levels will inhibit measurable precip across the AKQ
CWA. However, cannot rule out a few isolated/scattered rain/snow
showers during the late morning through the aftn (mainly north).

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Overall pattern becoming more progressive during the extended
period. Wed night/Thu time frame still begins with cold upper
N/NE of the region but this will be moving offshore of New
England, allowing thu to trend a little warmer than Wed (though
still remaining below normal). Upper flow further deamplifies
Thursday night through Saturday, allowing for temperatures to
return to or above normal by Saturday. Expect generally dry
weather Thursday through Friday night, but models suggest the
potential for showers Saturday/Saturday night, as shortwave
energy moves out of the Midwest toward the region.

High temperatures Thursday are expected to be mainly in the
upper 40s to mid 50s, mid 50s to lower 60s on Friday (coolest
on the Lwr MD/VD Eastern Shore). Warmer still on Saturday with
high temps in the upper 50s east to the mid 60s south/southwest.
Lows Wednesday night in the mid 20s western and northern
portions to low 30s southeast, then mainly in the 30s next
Thursday night, and upper 30s west to mid 40s SE next Friday
night.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
High pressure is centered N of the region this morning and is
ridging to the SW along the Piedmont with a general light NE
wind. Light overrunning moisture from low pressure located SW
of the area is resulting in a band of -RA across srn VA/NE NC.
This general pattern should continue early this morning with
occasional light rain at ECG/ORF/PHF. Nevertheless, VFR
conditions this morning with cigs lowering to ~5kft. Conditions
deteriorate later this morning through this afternoon, as low
pressure develops off the Outer Banks. Cigs gradually lower to
MVFR and then eventually IFR during the aftn. Mainly areas of
-RA during the morning, becoming heavier during the aftn with
 pcpn mixing with PL at times, some brief SN possible after 20z
 mainly S of RIC- ORF. A strong N to NE wind is expected to
 develop during the aftn and evening gusting to 20-25kt and
 potentially ~30kt at ORF/ECG.

Outlook: Improving conditions are expected later tonight and
Tuesday as high pressure returns. An upper trough rotating
through the area Wednesday and Thursday could bring brief
periods of MVFR cigs, especially at KSBY. High pressure returns
Friday.

&&

.MARINE...
Parent lo pres tracking into the srn mtns attm...w/ a coastal lo
beginning to take shape off the GA-SC coast. Transfer of energy
from the parent lo to the coastal lo will take place today...w/
the coastal lo becoming the primary storm by this eve. NE winds
increasing through today (to 15-30 kt). By this eve...a period
of gales (30-35 kt...gusts to 40-45 kt on the ocean waters) is
expected as coastal storm intensifies E of NC. Wind probs do
suggest a lo prob (10-15%) of gusts aoa 50 kt - primarily over
the NC ocean waters (this eve)...something to watch today. Winds
become N tonight...then NW Tue as the lo tracks ENE away from
the coast. SCAs will linger into/through a good part of Tue due
to CAA. NW or W winds 15-25 kt for Tue night thru Thu night.

&&

.TIDES/COASTAL FLOODING...
Increasing NE winds today will result in a slow rise in tidal
anomalies. Period of tide anomalies avgg close to 1 ft above
normal expected this eve/tonight (potential to 1.5 ft above
normal invof mouth of the Ches Bay and srn ocean waters). Kept
forecasts below minor flooding thresholds for now.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...Winter Weather Advisory until 6 PM EDT this evening for VAZ048-
     060-061-065>068.
MARINE...Small Craft Advisory until 7 AM EDT Tuesday for ANZ635>637.
     Gale Warning until 7 AM EDT Tuesday for ANZ634-650-652-654-656-
     658.
     Small Craft Advisory until 2 PM EDT Tuesday for ANZ630>633-638.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...LKB/MAM
LONG TERM...AJB
AVIATION...AJZ/LKB
MARINE...ALB/TMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 12, 4:11 AM EST, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
511 AM EDT Mon Mar 12 2018

NCZ017-102-VAZ095-097-098-525-130915-
Western Currituck-Eastern Currituck-Norfolk/Portsmouth-Chesapeake-
Virginia Beach-Hampton/Poquoson-
511 AM EDT Mon Mar 12 2018

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060-061-065>068-130915-
Fluvanna-Prince Edward-Cumberland-Mecklenburg-Lunenburg-Nottoway-
Amelia-
511 AM EDT Mon Mar 12 2018

...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ062-069-130915-
Goochland-Powhatan-
511 AM EDT Mon Mar 12 2018

This Hazardous Weather Outlook is for central Virginia.

.DAY ONE...Today and Tonight.

Light rain and snow is expected across the outlook area late this
morning through this afternoon. Little to no accumulation is
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ064-075>090-092-093-096-509>524-130915-
Caroline-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Suffolk-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
511 AM EDT Mon Mar 12 2018

This Hazardous Weather Outlook is for central Virginia, east
central Virginia, eastern Virginia, north central Virginia, south
central Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

Light rain will mix with light snow and sleet across the outlook
area late this afternoon and tonight. Little to no accumulation is
expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-VAZ099-100-130915-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
511 AM EDT Mon Mar 12 2018

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>016-030>032-130915-
Northampton-Hertford-Gates-Pasquotank-Camden-Bertie-Chowan-
Perquimans-
511 AM EDT Mon Mar 12 2018

This Hazardous Weather Outlook is for northeast North Carolina.

.DAY ONE...Today and Tonight.

Rain will mix with snow and sleet late this afternoon into this
evening. A brief changeover to snow this evening may result in a
light snow accumulation of up to 1 inch, mainly on grassy and
elevated surfaces.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

34 winter weather. Local standard time, as filed.

Winter Weather, Amelia

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Amelia forecast zone
Reported by
Department of Highways
Coordinates
37.336, -77.976 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Amelia Courthouse reported 1.5 inches of snow.

Winter Weather, Brunswick

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Brunswick forecast zone
Reported by
CoCoRaHS
Coordinates
36.765, -77.859 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Edgerton (2 SSW) reported 2.0 inches of snow. Lawrenceville reported 1.5 inches of snow.

Winter Weather, Charles City

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Charles City forecast zone
Reported by
Law Enforcement
Coordinates
37.354, -77.059 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county.

Winter Weather, Chesapeake

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Chesapeake forecast zone
Reported by
Trained Spotter
Coordinates
36.688, -76.312 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. Western Branch reported 3.0 inches of snow. Deep Creek reported 2.0 inches of snow. Bowers Hill reported 1.5 inches of snow.

Winter Weather, Dinwiddie

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Dinwiddie forecast zone
Reported by
Department of Highways
Coordinates
37.076, -77.632 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. Dinwiddie reported 2.5 inches of snow.

Winter Weather, Eastern Chesterfield

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Eastern Chesterfield forecast zone
Reported by
NWS Employee
Coordinates
37.244, -77.410 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Chester (4 SE) reported 1.7 inches of snow.

Winter Weather, Western Chesterfield

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Western Chesterfield forecast zone
Reported by
CoCoRaHS
Coordinates
37.379, -77.587 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. Midlothian reported 3.0 inches of snow.

Winter Weather, Eastern Hanover

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Eastern Hanover forecast zone
Reported by
Law Enforcement
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county.

Winter Weather, Western Hanover

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Western Hanover forecast zone
Reported by
COOP Observer
Coordinates
37.760, -77.491 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Ashland reported 2.0 inches of snow. Gilman (2 NNW) reported 1.4 inches of snow.

Winter Weather, Eastern Henrico

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Eastern Henrico forecast zone
Reported by
Trained Spotter
Coordinates
37.458, -77.296 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. Sandston reported 3.0 inches of snow. Richmond International Airport and Varina reported 2.0 inches of snow.

Winter Weather, Western Henrico

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Western Henrico forecast zone
Reported by
CoCoRaHS
Coordinates
37.506, -77.378 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. Short Pump (2 E) and Glen Allen (4 W) reported 2.3 inches of snow. Laurel reported 1.5 inches of snow.

Winter Weather, Gloucester

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Gloucester forecast zone
Reported by
CoCoRaHS
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Clay Bank (2 E) reported 1.0 inch of snow.

Winter Weather, Goochland

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Goochland forecast zone
Reported by
Law Enforcement
Coordinates
37.722, -77.916 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county.

Winter Weather, Greensville

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Greensville forecast zone
Reported by
Trained Spotter
Coordinates
36.681, -77.551 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. Purdy reported 3.0 inches of snow.

Winter Weather, Hampton/Poquoson

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Hampton/Poquoson forecast zone
Reported by
CoCoRaHS
Coordinates
37.063, -76.333 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Northampton reported 1.0 inch of snow.

Winter Weather, Isle of Wight

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Isle of Wight forecast zone
Reported by
CoCoRaHS

Snowfall totals ranged between one inch and two inches across the county. Benns Church (1 NNW) and Smithfield (1 SW) reported 1.0 inch of snow.

Winter Weather, James City

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
James City forecast zone
Reported by
CoCoRaHS
Coordinates
37.292, -76.740 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Five Forks (1 N) reported 1.4 inches of snow. Williamsburg (1 ENE) reported 2.0 inches of snow.

Winter Weather, Lunenburg

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Lunenburg forecast zone
Reported by
Department of Highways
Coordinates
36.946, -78.241 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Victoria reported 2.0 inches of snow.

Winter Weather, Mathews

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Mathews forecast zone
Reported by
COOP Observer
Coordinates
37.417, -76.271 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. North reported 1.0 inch of snow.

Winter Weather, Mecklenburg

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Mecklenburg forecast zone
Reported by
Department of Highways
Coordinates
36.680, -78.363 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. Boydton reported 2.5 inches of snow.

Winter Weather, Middlesex

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Middlesex forecast zone
Reported by
CoCoRaHS
Coordinates
37.597, -76.578 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Stampers reported 1.0 inch of snow.

Winter Weather, New Kent

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
New Kent forecast zone
Reported by
Law Enforcement
Coordinates
37.505, -76.997 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county.

Winter Weather, Newport News

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Newport News forecast zone
Reported by
CoCoRaHS
Coordinates
37.063, -76.508 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Beaconsdale (1 ENE) reported 2.0 inches of snow.

Winter Weather, Norfolk

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Norfolk forecast zone
Reported by
COOP Observer

Snowfall totals ranged between one inch and two inches across the county. Norfolk International Airport reported 2.0 inches of snow. Norfolk NAS reported 1.3 inches of snow. Ghent reported 1.0 inch of snow. Cradock reported 2.3 inches of snow. Downtown Portsmouth (1 SSE) reported 1.5 inches of snow.

Winter Weather, Nottoway

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Nottoway forecast zone
Reported by
Law Enforcement
Coordinates
37.143, -78.051 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county.

Winter Weather, Powhatan

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Powhatan forecast zone
Reported by
Department of Highways
Coordinates
37.550, -77.915 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county. Powhatan reported 2.0 inches of snow.

Winter Weather, Prince Edward

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Prince Edward forecast zone
Reported by
Department of Highways
Coordinates
37.224, -78.441 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. Rice reported 3.0 inches of snow.

Winter Weather, Prince George

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Prince George forecast zone
Reported by
NWS Employee
Coordinates
37.240, -77.304 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. Disputanta (4 N) reported 2.8 inches of snow. Prince George (1 W) reported 2.3 inches of snow. Fort Lee (2 SSE) reported 1.8 inches of snow. City of Hopewell reported 1.0 inch of snow.

Winter Weather, Southampton

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Southampton forecast zone
Reported by
Trained Spotter
Coordinates
36.699, -77.014 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. City of Franklin reported 2.1 inches of snow.

Winter Weather, Suffolk

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Suffolk forecast zone
Reported by
CoCoRaHS

Snowfall totals ranged between one inch and three inches across the county.

Winter Weather, Surry

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Surry forecast zone
Reported by
Law Enforcement
Coordinates
37.117, -76.888 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county.

Winter Weather, Sussex

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Sussex forecast zone
Reported by
COOP Observer
Coordinates
36.922, -77.262 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and three inches across the county. WFO Wakefield reported 2.8 inches of snow.

Winter Weather, Virginia Beach

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
Virginia Beach forecast zone
Reported by
CoCoRaHS
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county.

Winter Weather, York

When
March 12, 9:00 AM EST to March 13, 12:00 AM EST
Where
York forecast zone
Reported by
Law Enforcement
Coordinates
37.174, -76.433 (the zone’s center; the record gives no point)

Snowfall totals ranged between one inch and two inches across the county.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746833, 746834, 746835, 746838, 746839, 746841, 746842, 746844, 746845, 746851, 746853, 746887, 746888, 746889, 746890, 746891, 746892, 746893, 746895, 746896, 746897, 746898, 746899, 746900, 746901, 746902, 746903, 746904, 746905, 746906, 746907, 746908, 746909, 746910.